Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 111, NWS Tallahassee, FL

August 31, 1997Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 1997, 4:47 PM EDT for Liberty County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1997, 4:47 PM EDT (20:47 UTC)
Expired
Aug 31, 1997, 5:30 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Liberty County, FL

The radar

The Tallahassee radar (KTLH), 56 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 312048 RRA
SVRTLH
FLC077-312130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 PM EDT SUN AUG 31 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...SOUTHERN LIBERTY COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
IN THE EXTREME SOUTHEAST PORTION OF LIBERTY COUNTY. THE STORM IS LOCATED
BETWEEN SUMATRA AND SANBORN AND IS LIKELY PRODUCING LARGE HAIL. THE
STORM WILL MOVE SLOWLY TO THE SOUTHWEST.
 
 
 
IF THREATENING WEATHER IS APROACHING YOU...TAKE SHELTER.  IF YOU
HAVE SEVERE WEATHER TO REPORT... ASK YOUR LOCAL LAW ENFORCEMENT
AGENCY TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:45 AM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 10:45 AM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1035 AM EDT SUN AUG 31 1997

CONVERGENCE LINE IN THE NE GULF AND APALACHEE HAS PRODUCED CONVECTION
OVER THE COASTAL WATERS. HARD TO TELL HOW FAR NE INLAND THIS LINE
EXTENDS WITH SUCH LIGHT WIND FLOW. THIS MAY ONCE AGAIN BE THE INITIAL
FOCUS AREA FOR TSRA THIS AFTN. ATMOS INSTBLTY FAIRLY SIMILAR TO THAT
OF THE PAST FEW DAYS. WILL ONCE AGAIN SEE A FEW SEA BRZ STORMS. DO NOT
PLAN ANY CHANGES TO ZONES AT MOMENT.

10

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.